Wyoming, 2011

Hail in Wyoming, August 10, 2011

August 10, 2011 · NWS CYS · 2 events in 1 county or zone

Late afternoon thunderstorms dropped hail to the size of golf balls in eastern Laramie County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Late afternoon thunderstorms dropped hail to the size of golf balls in eastern Laramie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 10, 1:33 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 10, 1:33 PM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
233 PM MDT WED AUG 10 2011

.UPDATE...

WENT AHEAD AND ISSUED A FIRE WEATHER WATCH FOR CONVERSE...NIOBRARA
AND EASTERN CARBON/WESTERN ALBANY COUNTIES FOR THURSDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 202 PM MDT WED AUG 10 2011/

SHORT TERM...TONIGHT THROUGH FRIDAY...

18Z SURFACE ANALYSIS HAD WEAK HIGH PRESSURE OVER NEBRASKA STILL
GIVING CWA LIGHT SOUTHEAST/UPSLOPE FLOW. 50 PLUS DEW POINTS
ALIGNED ALONG THE NEBRASKA/WYOMING BORDER. LAPS DATA SHOWING CAPES
OVER 1400 J/KG OVER THE PLATTE RIVER VALLEY AND LIS OF MINUS 4 IN
THIS AREA. WEAK ISOLATED CONVECTION STARTING IN NIOBRARA COUNTY.

THIS MORNINGS UPPER AIR SHOWED JET STREAM OVERHEAD WITH RIPPLES
ANALYZED AT BOTH 7/5H.

BOTTOM LINE IS THAT YOU CAN'T RULE OUT WEAK STORMS IN THE EASTERN
CWA THIS EVENING.

MODELS SHOWING A FAIRLY FAST MOVING PATTERN OF WEAK RIDGES AND
TROUGHS THROUGH THE SHORT TERM. PERSISTENCE FORECAST PROBABLY THE
BEST WAY TO GO WITH SEASONAL TO A LITTLE COOLER TEMPERATURE
FORECAST AND A MENTION OF DIURNAL THUNDERSTORMS. SPC DOES HAVE
PORTIONS OF THE EXTREME EASTERN CWA IN THE SLIGHT RISK FOR TOMORROW.

LONG TERM...SATURDAY THROUGH WEDNESDAY

UPPER LEVEL RIDGE BUILDS INTO THE AREA FOR THE WEEKEND WITH DRY
CONDITIONS EXPECTED. NEXT CHANCE FOR SHOWERS LOOKS TO BE SUNDAY
AFTERNOON ACROSS SOUTHERN WYOMING NEAR THE STATE LINE. DO BELIEVE
THE MAJORITY OF THE SHOWER ACTIVITY THOUGH WILL BE CONFINED TO
COLORADO. MONDAY LOOKS A LITTLE BETTER FOR MORE WIDESPREAD
ACTIVITY AS RIDGE FLATTENS OUT AND MOVES EAST ALLOWING MINOR
DISTURBANCES TO MOVE THROUGH THE WESTERLY FLOW.

A SHORTWAVE APPROACHES THE PACNW TUESDAY AND INTO WESTERN MONTANA
TUESDAY NIGHT. THIS COULD INCREASE OUR WINDS AS GFS SHOWING 700MB
WINDS TUESDAY INCREASING TO 20 TO 25KTS AND THEN TO 30 TO 35KTS
WEDNESDAY.

AVIATION...VFR CONDITIONS EXPECTED THROUGH THURSDAY. ISOLATED
CONVECTION THIS AFTERNOON AND EVENING MAY PRODUCE SOME AREAS OF
LOWER CEILINGS AND VISIBILITIES. SOME STRATUS COULD DEVELOP IN THE
AREA BETWEEN CHEYENNE AND SIDNEY THURSDAY MORNING BUT WILL NOT BE
WIDESPREAD IF IT DOES MATERIALIZES.

FIRE WEATHER...

WINDS EXPECTED TO INCREASE THURSDAY AS A LOW PRESSURE SYSTEM
TRACKS ACROSS MONTANA. WARM TEMPERATURES...COMBINED WITH THESE
INCREASED WINDS WILL CAUSE AFTERNOON HUMIDITIES TO FALL TO THE LOW
TEENS AND UPPER SINGLE DIGITS THURSDAY AFTERNOON IN FIRE WEATHER
WEATHER ZONES 301...302 AND 306. CRITICAL FIRE WEATHER CONDITIONS
ARE POSSIBLE IN THESE ZONES FROM NOON THROUGH 8 PM THURSDAY AND A
FIRE WEATHER WATCH MAY NEED TO BE ISSUED FOR THESE AREAS. WINDS
DIE OFF FRIDAY THROUGH THE WEEKEND...REDUCING THE FIRE WEATHER
THREAT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FIRE WEATHER WATCH FROM NOON THURSDAY TO 8 PM THURSDAY FOR
     WYZ101-WYZ102-WYZ103-WYZ113.
NE...NONE.

&&

SHORT TERM...GRIFFITH
LONG TERM/AVIATION...CLAYCOMB
Hazardous weather outlook, Aug 10, 4:59 AM MST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
559 AM MDT WED AUG 10 2011

NEZ002-003-019>021-054-055-095-096-WYZ101>119-111200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
559 AM MDT WED AUG 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP
ALONG AND EAST OF THE LARAMIE RANGE. A FEW THESE STORMS MAY BECOME
STRONG AND PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDELY SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE
FORECAST SATURDAY THROUGH TUESDAY AS MONSOONAL MOISTURE INTERACTS
WITH PASSING UPPER LEVEL DISTURBANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

In the hours before

Special weather statement, Aug 10, 12:39 PM MST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
139 PM MDT WED AUG 10 2011

NEZ002-095-WYZ102-102045-
DAWES NE-NIOBRARA COUNTY WY-NORTH SIOUX NE-
139 PM MDT WED AUG 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SIOUX...SOUTHEASTERN
NIOBRARA AND WESTERN DAWES COUNTIES UNTIL 245 PM MDT...

AT 135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF HARRISON...OR 18 MILES EAST
OF LUSK...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HARRISON...
  FORT ROBINSON...

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4281 10341 4255 10349 4272 10422 4290 10416
TIME...MOT...LOC 1939Z 283DEG 20KT 4279 10407

GRIFFITH
Special weather statement, Aug 10, 1:18 PM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
218 PM MDT WED AUG 10 2011

NEZ020-054-WYZ118-119-102115-
BANNER NE-CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-KIMBALL
NE-
218 PM MDT WED AUG 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE...NORTHWESTERN
KIMBALL AND SOUTHWESTERN BANNER COUNTIES UNTIL 315 PM MDT...

AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF ESTERBROOK...OR 21 MILES
NORTHWEST OF WHEATLAND.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 8 AND
12.

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4144 10374 4117 10381 4132 10446 4149 10442
TIME...MOT...LOC 2018Z 180DEG 0KT 4225 10527

GRIFFITH
Local storm report, Aug 10, 1:30 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT WED AUG 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             HARRISON                42.69N 103.88W
08/10/2011  E0.25 INCH       SIOUX              NE   TRAINED SPOTTER

&&

BCHAPMAN
Special weather statement, Aug 10, 2:19 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
319 PM MDT WED AUG 10 2011

NEZ054-WYZ118-119-102215-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-KIMBALL NE-
319 PM MDT WED AUG 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE AND
NORTHWESTERN KIMBALL COUNTIES UNTIL 415 PM MDT...

AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF BURNS...OR 26 MILES NORTHEAST OF
CHEYENNE...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
PINE BLUFFS AROUND 405 PM MDT.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 384 AND
402.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4135 10387 4100 10406 4130 10471 4143 10446
TIME...MOT...LOC 2119Z 291DEG 15KT 4128 10431

RUBIN
Local storm report, Aug 10, 2:40 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
340 PM MDT WED AUG 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TORNADO          4 W PINE BLUFFS         41.18N 104.14W
08/10/2011                   LARAMIE            WY   PUBLIC

&&

BCHAPMAN
Local storm report, Aug 10, 2:45 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
345 PM MDT WED AUG 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             14 NW PINE BLUFFS       41.32N 104.26W
08/10/2011  E0.75 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

BCHAPMAN

The radar

The Cheyenne radar (KCYS), 62 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Laramie

When
August 10, 2:50 PM MST to 2:55 PM MST
Where
Laramie County, 0.69 mi N of Pine Bluffs
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
41.180, -104.070

Hail ranged in size from quarters to half dollars.

Hail, Laramie

When
August 10, 2:55 PM MST to 3:00 PM MST
Where
Laramie County, 0.69 mi N of Pine Bluffs
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
41.180, -104.070

Hail covered the ground and ranged in size from half dollars to golf balls.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323784, 323786.